Akathisia (restlessness and characteristic movements of the legs) is one of the most disagreeable extrapyramidal side effects and often causes non-compliance. Dopamine blocking agents such as antipsychotics and antiemetics, may induce akathisia. Particular care must be taken to distinguish akathisia from psychotic agitation and restless legs. The prevalence of akathisia in patients using classical antipsychotics is 20-30% and for users of clozapine, olanzapine and quetiapine (atypical antipsychotics) it is lower. Risk factors are a high dosage of antipsychotics, akathisia in a previous treatment, and diabetes mellitus. The treatment of akathisia starts, if possible, with the antipsychotic being withdrawn or the dose administered being lowered. Another treatment possibility is switching to clozapine, olanzapine or quetiapine, or adding a beta-blocking agent, an anticholinergic or mianserin.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.